Illinois, 2019

Damaging Wind in Illinois, July 10, 2019

July 10, 2019 · NWS LSX · 1 event in 1 county or zone

Activity associated with a weakening MCS and pre-frontal trof moved across the region. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Activity associated with a weakening MCS and pre-frontal trof moved across the region. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 10, 11:01 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 10, 11:01 AM CST, 3 hours 1 minute before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1201 PM CDT Wed Jul 10 2019

.UPDATE...
Issued at 1139 AM CDT Wed Jul 10 2019

Loosely organized convection to the west will be entering central
Missouri very shortly. Further to the southeast, scattered diurnal
thunderstorms have also developed downstream. The northern portion
of the activity has been outflow dominant and has weakened over
the past few hours so not sure how far it will get to the ESE.
Regardless, expect scattered storms into early this afternoon
mainly for portions of south-central and southeast Missouri.
Cannot rule out an isolated strong storm or two with gusty winds
the main threat.

An additional round of scattered storms are still expected to
develop further to the northwest along the actual cold front by
late afternoon and continue into the mid evening hours. There is
some uncertainty with how great coverage will be given what may be
the effective front much further to the south and weak convergence
along the trailing boundary. However, given that the atmosphere
will continue to be very unstable combined with deep-layer shear
around 30 knots, this should continue to support the possibility
of severe thunderstorms. Damaging winds will be the main threat
with very high DCAPE values, though cannot rule out some
marginally severe hail due to steep midlevel lapse rates and shear
that may be just high enough to support a rotating updraft or
two.

Regarding the heat, many locations have already hit advisory
criteria (105F+), in part due to very high dewpoints (upper 70s to
near 80 degrees). Diurnal mixing of the boundary layer should
result in continued rises in temperatures outside of central and
southeast Missouri, but dewpoints should tick down through the
afternoon. Long story short, we likely are near or just below the
peak heat index values for this event for much of the area.
Speaking of central Missouri, depending how convection and
associated debris clouds evolve, may be able to cancel the
advisory early but will continue to monitor trends.

Gosselin

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 352 AM CDT Wed Jul 10 2019

Early this morning, the center of an upper level RIDGE was actively
moving westward and was over northwest Texas and eastern New Mexico
with weak westerly flow aloft in place over our region.  A strong
shortwave TROF was over the northern Plains sliding eastward.  At
the surface, the old frontal boundary that was to our south 24hrs
ago has moved through as a warm front and was over central IL.  A
cold front extended from near central Iowa southwestward through the
extreme northwest corner of Missouri and into northern Kansas.  The
result was a weak southerly flow in place over our region with
temperatures in the 70s and dewpoints also in the 70s.  A MCS was
over southern Nebraska behind the cold front with its most active
elements now taking a southward turn towards the greater
instability.

Two main items to address here:  heat and thunderstorm potential.

The MCS well to our west is expected to mainly track southeastward
with its most active elements tracking a bit more to the south, all
the while expected to show an overall weakening trend until late
morning before some re-invigoration takes place as the air ahead of
it heats up.  This track is expected to be into southwest MO and
likely will miss our area.

The cold front and a weak pre-frontal TROF are expected to be the
main focal points for thunderstorm development today although each
will feature fairly weak convergence in a very moist and unstable
and weakly capped atmosphere.  The result is expected to be
scattered coverage of storms eventually, probably during the late
afternoon and into the early evening hours with storms either
exiting by late evening or rapidly weakening.  The weak convergence
and what will probably be a largely disorganized thunderstorm event
later today will result in isolated severe storm potential and what
looks like the main reason for the SPC downgrade to Marginal for Day
1 severe storms.  There is still a window for a possible re-upgrade
to Slight if the second line of storms with the actual cold front
become the main event, as they will have access to better bulk shear
of 20-30kts that could favor multicell more organized development.

The other item is heat.  A very humid airmass is in place with
dewpoints in the mid to upper 70s and this will likely not change
much through midday and then gradually weaken a bit this afternoon
with mixing and passage of the pre-frontal TROF.  Either way,
temperatures look to make up for any dewpoint loss with favorable
westerly winds, enough sunshine, and a very warm start to the day.
Max temps should range in the low-mid 90s (92-96F) for the bulk of
the forecast area, reflective of values near or slightly higher than
persistence depending on how close they are to frontal passage
during peak heating.  This will yield widespread peak heat index
values from 105 to 109 across the bulk of the forecast area and the
Heat Advisory has been expanded to reflect this.  COU even hit 105F
yesterday.

Low temperatures tonight with clearing skies behind the front should
slip into the 60s for most areas with a few low 70s hanging on in
STL metro and southeast MO and southern IL.

TES

.LONG TERM...  (Thursday through Tuesday)
Issued at 352 AM CDT Wed Jul 10 2019

Surface ridge will build in across the region on Thursday with
cooler and drier weather expected. So for mid July will have
temperatures in the 80s, less humidity and sunny skies through
Friday.

By Saturday, surface ridge will begin to weaken with temperatures
moderating a little each day through next week. By Sunday, heat and
humidity will be increasing with heat index values near 100.

Some concern for early next week as far as precipitation chances due
to the remnants of tropical system that is progged to develop in the
next 24 hours along the Gulf Coast region. Extended models have some
differences on timing and path of the system which could bring a
decent swath of precipitation to the area beginning later in the day
on Monday. For now stuck with the NBM blend of slight chance pops
over portions of southeast Missouri Monday afternoon/evening.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1139 AM CDT Wed Jul 10 2019

Thunderstorms may be ongoing at KCOU at 18Z but should quickly
slide off to the ESE. Ongoing storms should stay south/southwest
of the metro terminals and definitely KUIN but will be watching
scattered thunderstorm development along a cold front late this
afternoon. These storms have the best chance of affecting the
metro terminals and maintained VCTS wording. Any storms that do
impact a terminal will be capable of producing heavy downpours and
reduced visibilities as well as gusty winds and small hail. Behind
the front, winds switch to the northwest with dry conditions
favored thereafter. Diurnal cumulus/stratocumulus should develop
by mid morning on Thursday, with bases around 3000 feet AGL at
KUIN.

SPECIFICS FOR KSTL:

Ongoing storms should stay south/southwest of Lambert Field.
However, additional scattered storms should develop by late this
afternoon along a cold front. Best chances of storms are in the
2200 UTC to 0200 UTC time window. Any storm that directly hits
KSTL would be capable of producing heavy downpours and reduced
visibilities as well as gusty winds and small hail. Dry/VFR
conditions are likely behind the front along with winds out of the
northwest of 5-10 knots. Scattered diurnal cumulus with bases
around 3000 feet AGL are expected to develop by midday on
Thursday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lewis MO-Lincoln MO-Madison MO-Marion
     MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-
     Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT this evening for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 10, 2:59 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
359 AM CDT Wed Jul 10 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
359 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon through this
evening across much of the region. A few of the storms may be strong
to severe with the main threats being damaging winds and large hail.

Dangerous heat and humidity is likely across the region this
afternoon and early this evening with heat index values between 105
and 109 degrees. For more information, please refer to the heat
advisory product.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through this evening.

Byrd

In the hours before

Special weather statement, Jul 10, 1:24 PM CST, 38 minutes before
Special Weather Statement
National Weather Service St Louis MO
224 PM CDT Wed Jul 10 2019

ILZ101-MOZ064-102000-
St. Clair IL-St. Louis City MO-
224 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR  AND
SOUTHERN ST. LOUIS CITY UNTIL 300 PM CDT...

At 222 PM CDT, automated weather equipment reported a strong
thunderstorm over Cahokia Parks Airport producing strong gusts in
excess of 50 mph, moving east at 15 mph.

Half inch hail and wind gusts of 50 mph will be possible with this
storm.

Locations impacted include...
St. Louis, Belleville, East St. Louis, Fairview Heights, Cahokia,
Centreville, Caseyville, Washington Park, Dupo, Millstadt, Madison,
Cahokia Parks Airport, Fairmont City, Alorton, Brooklyn, East
Carondelet and Sauget.

This includes Interstate 64 in Illinois between exits 9 and 12.

This also includes Scott Joplin Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3842 9013 3857 9030 3866 9026 3864 8994
TIME...MOT...LOC 1922Z 288DEG 12KT 3857 9015

Tilly
Special weather statement, Jul 10, 1:59 PM CST, 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
259 PM CDT Wed Jul 10 2019

MOZ073-102045-
Washington MO-
259 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Potosi, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Potosi, Irondale, Caledonia, Shirley and Belgrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3774 9105 3794 9095 3791 9064 3773 9065
      3774 9076 3773 9086
TIME...MOT...LOC 1959Z 283DEG 19KT 3784 9090

Tilly

The radar

The St Louis radar (KLSX), 51 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 10, 2:02 PM CST to 2:05 PM CST
Where
St. Clair County, 0.86 mi W of Imbs to 1.44 mi W of Villa Hills
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.519, -90.146

Thunderstorm winds caused intense and highly localized damage between the intersection of Imbs Station Road and Wagner Road and the intersection of Imbs Station Road and Illinois Route 163. Several power lines were blown down, as well as several trees uprooted, and damage to a couple of sheds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843739.